Format

Send to

Choose Destination
Tex Heart Inst J. 2005;32(1):74-7.

Coronary thrombosis related to use of Xenadrine RFA.

Author information

1
Division of Cardiology, Department of Medicine, Bridgeport Hospital, Yale Universitty School of Medicine, Bridgeport, Connecticut 06610, USA.

Abstract

Recently, ephedra was removed from the U.S. marketplace due to a heightened concern that dietary supplements containing ephedra may present "an unreasonable risk of illness or injury." This is the 1st time the U.S. Food and Drug Administration has banned an herbal supplement, and the ban sheds light on the potential harm of nutritional supplements that are used for weight loss or as a boost to athletic performance. We report the case of a body builder who used Xenadrine RFA, an ephedra-containing supplement, at recommended doses for nearly a year; he then experienced an acute myocardial infarction, which was documented to be secondary to thrombosis in situ. We ruled out other possible causes of myocardial infarction, as well a hypercoagulable state. There was no evidence of illicit drug use. Our report serves as a poignant reminder of the potential dangers of herbal supplementation, especially when used to heighten athletic performance.

PMID:
15902827
PMCID:
PMC555829
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center